Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Diagnosed with microvascular ischemia in pons. Having balance and gait disturbances. Treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
My father was diagnosed with microvasuclar ischemia in the pons. He is presenting with balance and gait disturbances. What type of treatment is available for this?
Posted Fri, 13 Sep 2013 in General Health
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:

Detailed Answer:
HI, thanks for using healthcare magic

The pons is part of the brainstem. It is involved in maintaining balance and posture which is why damage to this area is causing your father to lose his balance and affecting his gait.

Ischemia refers to reduced blood supply to a particular area. Ischemia of the brain is a common problem in hypertension due to damage to the blood vessels and formation of cholesterol plaques in the vessels.

Unfortunately ischemic changes cannot be reversed but further damage can be prevented.
This would mean tight control of blood pressure, cholesterol and blood sugar readings.
He would also need to use aspirin or similar medication with his other medications

In addition to controlling these conditions to prevent further damage, your father may want to start physiotherapy.

A physiotherapist would be able to retrain in gross motor skills such as gait and balance.
He or she would also develop a program to help with general strenghtening.

His doctor may be able to refer him to a good physiotherapist.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor